Cold/Wind Chill, Central Piscataquis
- When
- March 3, 4:00 PM EST to March 4, 9:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Blustery winds combined with sub-zero temperatures to produce wind chills of 35 to 40 below zero.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Blustery winds combined with sub-zero temperatures to produce wind chills of 35 to 40 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 3, 3:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EST MON MAR 3 2003
.SYNOPSIS...INTENSE LOW PRESSURE WILL LIFT NORTH THROUGH THE
MARITIMES TONIGHT...WHICH WILL ALLOW HIGH PRESSURE TO BUILD EAST
FROM THE GREAT LAKES REGION. THE HIGH WILL CROSS SOUTHERN NEW
ENGLAND LATE TONIGHT AND THEN MOVE OFFSHORE ON TUESDAY AS LOW
PRESSURE APPROACHES FROM THE WEST. THE LOW WILL TRACK THROUGH THE
SAINT LAWRENCE VALLEY TUESDAY NIGHT AND WEAKEN...AS A NEW LOW
DEVELOPS OVER THE OHIO VALLEY WHICH WILL TRACK THROUGH THE GULF OF
MAINE LATE WEDNESDAY.
DISCUSSION...
STRONG WINDS ASSOCIATED WITH INTENSE LOW PRESSURE OVER THE
MARITIMES WILL ONLY GRADUALLY BACK OFF THIS AFTERNOON AND EVENING.
WINDS SHOULD DIMINISH TO AROUND 10 MPH MOST AREAS AFTER MIDNIGHT AS
GRADIENT RELAXES. WILL KEEP WIND ADVISORIES GOING ACROSS THE N THIS
EVENING AND WILL NEED WIND CHILL WARNINGS OVERNIGHT ACROSS THE N.
BLOWING AND DRIFTING SNOW WILL CONTINUE INTO THE EVENING HOURS AS
WELL. WILL DROP WIND ADVISORY DOWNEAST...BUT WILL MAINTAIN WIND
CHILL ADVISORY.
FAST MOVING LOW MOVING EAST THROUGH THE NORTHERN GREAT LAKES WILL
SPREAD SOME LIGHT SNOW ACROSS NORTHERN AREAS TUE NIGHT WITH JUST
FLURRIES SOUTH. AN INCH OR LESS OF SNOW WITH THIS. NEXT IMPORTANT
SYSTEM WILL BE LOW THAT DEVELOPS OVER THE SOUTHERN PLAINS ON TUE IN
SOUTHERN STREAM AND MOVES RAPIDLY NE AND THROUGH THE GULF OF MAINE
LATE WED/WED EVENING. MODEL ENSEMBLE WOULD TRACK LOW ACROSS NOVA
SCOTIA. ETA FARTHEST S...WITH CANADIAN GLOBAL...UKMET AND GFS
SIMILAR. EXPECT THAT A BAND OF HEAVY SNOW IS A GOOD BET SOMEWHERE
ACROSS E CENTRAL MAINE. WILL ISSUE A SPECIAL WEATHER STATEMENT TO
OUTLOOK EVENT AND IF ENSEMBLE STILL LOOKS GOOD WITH 00Z RUN WILL
PROBBLY NEED A WATCH. GFS THICKNESS FIELDS SUGGEST A MIX OF
RAIN/SNOW COASTAL AREAS ON WED.
ANOTHER NORTHERN STREAM SYSTEM WILL PRODCUE A CHANCE OF SNOW FOR
FRIDAY WITH ANOTHER CHANCE FOR SUN. ANOTHER PIECE OF ARCTIC AIR TO
AFFECT THE AREA THU NIGHT INTO FRI...BUT NOT AS BRUTAL AS THIS GO
AROUND.
AVN MOS NUMBERS WILL BE PRIMARY GUIDANCE FOR TEMPERATURES...BUT WILL
SCALE BACK HIGHS A NOTCH OVER THE N ON TUE. EXPECT NON-DIURNAL
TEMPERATURE TREND TUE NIGHT AS WARM ADVECTION INDUCES SLOWLY RISING
TEMPS. WILL RAISE POPS OVER THE N TUE NIGHT AS EXPECT A COUPLE
HUNDREDTHS OF PRECIPIATION. CATEGORICAL POPS ALL AREAS FOR WED.
COASTAL WATERS...GALE FORCE WINDS TO CONTINUE INTO OVERNIGHT...BUT
GRADUALLY DIMINISH LATE. HEAVY FREEZING SPARY STILL A PROBLEM AS
WELL. CONDS AT SCA LEVELS TUE.
.CAR...WIND ADVISORY THIS EVENING NORTHERN ZONES...ZNS 1>6, 10
WIND CHILL WARNING TONIGHT/EARLY WED FOR NORTHERN
ZONES 1>6,10
WIND CHILL ADVISORY TONIGHT/EARLY WED ZNS 11,31-32,15>17, 29-30
GALE AND HEAVY FREEZING SPRAY WARNING TONIGHT COASTAL WATERS
GABRICMEZ001>006-010-011-015>017-029>032-031300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 449 AM EST MON MAR 3 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH BRINGING ARCTIC AIR IN FROM THE NORTHWEST WILL RESULT IN BITTERLY COLD WIND CHILLS TODAY INTO TONIGHT. WIND CHILLS LATE TODAY INTO THIS EVENING WILL RANGE FROM 34 BELOW IN THE NORTH TO 20 BELOW ALONG THE DOWNEAST COAST. .DAYS TWO THROUGH SEVEN... LOW PRESSURE APPROACHING FROM THE GREAT LAKES IS EXPECTED TO BRING SNOW NORTH...AND SNOW OR RAIN DOWNEAST...FROM LATE TUESDAY NIGHT THROUGH THE DAY ON WEDNESDAY. SIGNIFICANT SNOWFALL IS POSSIBLE IN CENTRAL OR NORTHERN AREAS DEPENDING ON THE TRACK OF THE STORM. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION IS ANTICIPATED AT THIS TIME. MCB
MEZ001>006-010-011-031-032-040300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1245 PM EST MON MAR 3 2003 ...STRONG NORTHWESTERLY WINDS CREATING NEAR WHITEOUT CONDITIONS... STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW. THESE STRONG WINDS ARE ALSO PRODUCING NEAR WHITEOUT CONDITIONS IN MANY LOCATIONS...ESPECIALLY ALONG NORTH TO SOUTH HIGHWAYS. SOME AREA ROADS HAVE BEEN CLOSED DUE TO THE BLOWING AND DRIFTING SNOW. THESE STRONG WINDS WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND WILL GRADUALLY DIMINISH THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JAH
MEZ001>006-010-011-031-032-040300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 255 PM EST MON MAR 3 2003 ...STRONG NORTHWESTERLY WINDS CREATING NEAR WHITEOUT CONDITIONS... STRONG NORTHWEST WINDS OF 25 TO 35 MPH ARE PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW. THESE STRONG WINDS WILL PRODUCE NEAR WHITEOUT CONDITIONS IN MANY LOCATIONS...ESPECIALLY ALONG NORTH TO SOUTH HIGHWAYS. SOME AREA ROADS HAVE BEEN CLOSED DUE TO THE BLOWING AND DRIFTING SNOW. THESE STRONG WINDS WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON AND WILL GRADUALLY DIMINISH THIS EVENING. LOCAL LAW ENFORCEMENT AGENCIES STRONGLY DISCOURAGE ANY TRAVEL THROUGH THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JAH
MEZ001>006-010-011-015>017-031-032-040900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 355 PM EST MON MAR 3 2003 ...SIGNIFICANT WINTER WEATHER MAY IMPACT PORTIONS OF NORTHERN AND EASTERN MAINE ON WEDNESDAY INTO WEDNESDAY NIGHT... A STORM SYSTEM IS FORECAST TO TAKE SHAPE OVER THE SOUTHERN PLAINS ON TUESDAY AND TRACK RAPIDLY NORTHEAST AND THROUGH THE GULF OF MAINE LATE WEDNESDAY. THIS TRACK WOULD GENERATE A BAND OF HEAVY SNOW SOMEWHERE ACROSS EASTERN OR NORTHERN MAINE. AT THIS TIME...IT APPEARS THAT THE GREATEST POTENTIAL FOR HEAVY SNOW IS OVER THE EAST CENTRAL PORTION OF MAINE. IF THE FORECAST TRACK DEVIATES NORTH OR SOUTH...THE IMPACT AREA WILL SHIFT AS WELL. COASTAL AREAS WILL LIKELY SEE A MIXTURE OF RAIN AND SNOW. AN OUTLOOK FOR WINTER WEATHER IS MADE WHEN THERE IS A GOOD CHANCE THAT SIGNIFICANT WINTER WEATHER WILL AFFECT THE AREA. AN OUTLOOK IS FOLLOWED BY A WINTER STORM WATCH WHEN THE PROBABILITY OF AN EVENT BECOMES LIKELY. A WINTER STORM WARNING IS ISSUED WHEN A STORM WILL OCCUR. TYPICALLY... WARNINGS ARE ISSUED ABOUT 1 DAY BEFORE THE STORM ARRIVES. YOU SHOULD STAY ABREAST OF THE POTENTIAL FOR SIGNIFICANT WINTER WEATHER. STAY TUNED TO THIS STATION OR NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WATCHES. GABRIC
The national radar mosaic for the moment the first event began.
7 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345596, 5345597, 5345598, 5345599, 5345600, 5345601, 5345602.